#PharmToExamTable: Vancomycin Allergy and Cross-reactivity with Lipoglycopeptides

A #PharmToExamTable question about adverse vancomycin reactions, answered by Quynh Tran, PharmD, a Graduate of UNMC College of Pharmacy.

(Reviewed by Andrew Watkins, PharmD)


Vancomycin is a glycopeptide antibiotic frequently utilized to treat infections caused by resistant gram-positive organisms such as methicillin resistant Staphylococcus aureus (MRSA).1  Due to widespread vancomycin use, resistant organisms such as vancomycin-resistant Enterococcus (VRE) and vancomycin-resistant Staphylococcus aureus (VRSA) have been a growing problem within healthcare facilities. Thus, the glycopeptide family of antibiotics has since expanded to help overcome these resistances and offer alternate treatment options. New lipoglycopeptides antibiotics such as telavancin, oritavancin, and dalbavancin have been utilized for the treatment of resistant gram-positive organisms, particularly MRSA and Enterococcusfaecium. Clinical cross-reactivity between glycopeptides remains controversial, with varied reports suggesting possible immunological cross-reactivity. This review will focus on potential cross-reactivities between vancomycin and lipoglycopeptides. 

What are Glycopeptide Antibiotics?

Glycopeptides are bactericidal cyclic non-ribosomal peptides produced by various filamentous actinomycetes. They facilitate inhibition of cell wall synthesis by impeding transglycosylation & transpeptidation.2 Vancomycin was one of the first glycopeptides discovered, and it can be used intravenously as a treatment for complicated skin infections, bloodstream infections, endocarditis, bone and joint infections, and meningitis caused by most gram-positive organisms. Due to an increase in resistance to vancomycin, lipoglycopeptides (a class of antibiotics that have lipophilic side chains linked to glycopeptides) were developed. The three antibiotics in this class approved by the FDA are telavancin, dalbavancin, and oritavancin. All three antibiotics are approved for skin/soft tissue infections, and they can be used for gram-positive bacteria that are resistant to vancomycin. Another benefit of these antibiotics is their prolonged duration of action, allowing less frequent administration. While telavancin typically requires administration every 24 hours, dalbavancin can be administered as a once weekly injection for 1-2 doses depending on the infection.3 In theory, telavancin is most at risk of possible cross-reactivity as its glycopeptide core is vancomycin.4 Due to their benefit, the lipoglycopeptides have been used more frequently in clinical settings, but because of their structural similarities to vancomycin, it is important to understand their cross-reactivity with vancomycin to assist in safe use of these medications in patients with vancomycin allergy.

Adverse Vancomycin Reactions

Adverse drug reactions with vancomycin include both non-immune mediated reactions such as nephrotoxicity and non-immunoglobulin E (IgE) mediated mast cell reactions (i.e., red man syndrome) as well as immune-mediated reactions such as T-cell mediated severe cutaneous adverse reactions (i.e., drug reaction with eosinophilia and systemic symptoms (DRESS)).

Non-IgE mediated vancomycin hypersensitivity – red man syndrome – is typically characterized by a pruritic, erythematous rash that predominantly affects the face, neck, and trunk and is caused by mast cell degranulation.5 It is usually related to intravenous doses greater than 1000 mg with rapid administration under 60 minutes. Recurrence of red man syndrome can usually be managed by reducing the rate of infusion of vancomycin and/or premedication with antihistamines. A potential mechanism for this reaction is direct mast cell degranulation via the MAS-related G-protein coupled receptor X2 (MPGPRX2).6

On the other hand, patients might experience immune mediated hypersensitivity with vancomycin such as IgE mediated reactivity (true anaphylaxis) and DRESS. There is no clear way to distinguish red man syndrome from IgE mediated reactions in patients receiving vancomycin; thus, IgE mediated hypersensitivity should be suspected in patients who have severe multiorgan involvement suggesting anaphylaxis or who fail red man protocols for intravenous administration.7 DRESS most frequently occurs during vancomycin therapy with a median of 18 days after start of therapy. Its clinical presentation includes widespread rash, fever, facial edema, increase in white blood cells, and involvement of internal organs. Konvinse et al. reviewed a cohort study of 23 patients with vancomycin DRESS and showed that over 80% of these patients carried the HLA-A*32:-01 allele compared to the 0 in 46 vancomycin tolerant controls.8

What About Lipoglycopeptide Cross-reactivity?

A recent study by Nakkam et al. looking at DRESS cross-reactivity among vancomycin, teicoplanin, dalbavancin, telavancin showed that patients with a history of previous vancomycin-induced DRESS had potential risk of cross-reactivity between vancomycin, teicoplanin, and telavancin, but lower risk of cross-reactivity with dalbavancin. This result aids in decision making in the future and reassures the use of dalbavancin in vancomycin-allergic patients.9

In conclusion…

Telavancin has higher potential cross-reactivity with vancomycin compared to dalbavancin and oritavancin due to its similarity in the core structure with vancomycin. However, further studies are needed to understand more about the cross-reactivity mechanism. Future studies on an association of vancomycin-induced DRESS with HLA-A*32:-01 could be important in understanding cross-reactivity for immune mediated reactions.

References

  1. Griffith RS. Vancomycin use: an historical review. J Antimicrobial Chemotherapy 1984; 14: 1-5.
  2. Zhanel GG, Calic D, Schweizer F, et al. New lipoglycopeptides: a comparative review of dalbavancin, oritavancin, and telavancin. Drugs 2010; 70: 859-886.
  3. Kahne D, Leimkuhler C, Lu W, Walsh C. Glycopeptide and Lipoglycopeptide antibiotics. Chemical Reviews 2005; 105: 425-448.
  4. Gelfand MS, Cleveland KO, Memon KA. Detection of vancomycin levels in patients receiving telavancin but not vancomycin. J Antimicrobial Chemotherapy 2012; 67: 508-509.
  5. Sivagnanam S, Deleu D. Red man syndrome. Critical Care 2003; 7:119.
  6. Azimi E, Reddy VB, Lerner EA. Brief communication: MRGPRX2, atopic dermatitis and red man syndrome. Itch (Phila) 2017; 2:e5.
  7. Minhas JS, Wickner PG, Long AA, et al. Immune-mediated reactions to vancomycin. Ann Allergy, Asthma Immunol 2016; 116:544-553.
  8. Konvinse KC, Trubiano JA, Pavlos R, et al. HLA-A*32:01 is strongly associated with vancomycin-induced drug reaction with eosinophilia and systemic symptoms. J Allergy Clin Immunol 2019; 144:183-192.
  9. Nakkam N, Gibson A, Mouhtouris E, Konvinse KC, et al. Cross-reactivity between vancomycin, teicoplanin, and telavancin in patients with HLA-A*32:01 positive vancomycin induced DRESS sharing an HLA class Ii haplotype. Journal of Allergy and Clinical Immunology 2020.

Leave a comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.